Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 342, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Nov 23, 2001, 9:45 PM CST for Ozark County, Missouri. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Nov 23, 2001, 9:45 PM CST (03:45 UTC)
- Expired
- Nov 23, 2001, 10:45 PM CST
- In force
- 60 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ozark County, MO
The radar
The Springfield radar (KSGF), 105 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 23, 10:00 PM CST | Thunderstorm Wind 55 E | Pontiac, MO | |
| Nov 23, 10:55 PM CST | Thunderstorm Wind 52 E | Isabella, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 23, 7:30 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 351 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
508 WUUS53 KSGF 240345 SVRSGF MOC153-240445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 945 PM CST FRI NOV 23 2001 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OZARK COUNTY IN SOUTHWEST MISSOURI * UNTIL 1045 PM CST * AT 943 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF BULL SHOALS...AND MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GAINESVILLE BY 1000 PM CST. BAKERSFIELD BY 1010 PM CST. THE TOWNS OF PONTIAC...SUNDOWN...THEODOSIA...ISABELLA AND WILLHOIT ARE ALSO IN THE PATH OF THIS STORM. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3650 9280 3648 9212 3681 9212 3681 9266 BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 1:35 PM CST, 8 hours 10 minutes earlier.
Area forecast discussion, Nov 23, 1:35 PM CST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 135 PM CST FRI NOV 23 2001 1ST PERIOD FORECAST CONCERN...CHANCE OF SEVERE WEATHER. REST OF FORECAST...TEMPERATURES. 18Z SURFACE MAP SHOWS DEEPENING LOW OVER N CENTRAL KANSAS WITH 50 DEWPOINTS ACROSS SRN/CENTRAL MO. RADAR SHOWS VERY LIGHT RETURNS OVER CENTRAL MO. OTHERWISE THE QUITE BEFORE THE STORM. TSRA BREAKING OUT OVER TX PANHANDLE ATTM IN ADVANCE OF NEXT WAVE OVER WRN PLAINS. PROFILERS SHOWING 850 MB JET OF 50 KNOTS ACROSS SE KS/WRN MO WITH MAIN ENERGY OF UPPER JET STILL OVER AZ/NEW MEXICO. SPC DAY 1 STILL HAS MOST OF OUR CWA IN MODERATE RISK...EXCEPT THE EXTREME N/NW/E ZONES BUT WILL GO AHEAD AND MENTION SOME STORMS COULD BE SEVERE IN ALL ZONES. WILL PUT 80/90 POPS IN 1ST PERIOD AND KEEP A 30 POP IN ERN ZONES FOR 2ND PERIOD. DOES NOT LOOK LIKE WRAP AROUND PCPN WILL OCCUR ON SATURDAY BUT CLOUDS SHOULD TAKE MOST OF DAY TO BURN OFF AS WEAK HIGH BUILDS IN. THEN REST OF FORECAST IS DRY. AVN SHOWS ANOTHER WAVE ON MONDAY...BUT ATTM LOOKS TO DRY FOR ANY PCPN...WILL KEEP FORECAST DRY UNTIL WEDNESDAY. RA/SN LOOKS TO BE FARTHER EAST NOW FOR WEDNESDAY BUT WILL NOT REMOVE YET. IT LOOKS LIKE A SHOT OF COLD AIR ON WEDNESDAY THEN A QUICK WARM UP BEGINNING THURSDAY. ISC GRIDS SENT. PRELIMINARY CCF FOR COORDINATION FCSTID = 07 SGF 51 59 39 59 / 90 20 10 10 JLN 52 60 40 60 / 80 20 10 10 UNO 51 60 40 60 / 90 30 10 10 VIH 50 58 38 58 / 90 30 10 10 .SGF... MO...NONE. KS...NONE. SS
In the hours before
Special weather statement, Nov 23, 6:00 PM CST, 3 hours 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240600- HAZARDOUS WEATHER OUTLOOK...RETRANSMISSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 PM CST FRI NOV 23 2001 ...SEVERE WEATHER OUTBREAK POSSIBLE TONIGHT... * HAZARDOUS WEATHER THREAT(S)... DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND POSSIBLE TORNADOES. * THREAT AREAS AND TIMING... SOUTHEAST KANSAS AND SOUTHWEST MISSOURI SOUTHWEST OF A NEVADA TO GAINESVILLE LINE BETWEEN 9 PM AND 2 AM. CENTRAL AND SOUTH CENTRAL MISSOURI NORTHEAST OF A NEVADA TO GAINESVILLE LINE BETWEEN 11 PM AND 4 AM. * DISCUSSION... THUNDERSTORMS WILL RAPIDLY DEVELOP AND INTENSIFY OVER EASTERN OKLAHOMA EARLY THIS EVENING AHEAD OF A STRONG UPPER LEVEL DISTURBANCE COMING OUT OF THE TEXAS PANHANDLE. VERY STRONG WINDS IN THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE WILL CAUSE A SQUALL LINE TO PUSH NORTHEAST INTO SOUTHWEST MISSOURI AND SOUTHEAST KANSAS LATE THIS EVENING. THIS LINE OF STRONG TO SEVERE THUNDERSTORMS WILL PUSH ACROSS THE REMAINDER OF SOUTHERN MISSOURI OVERNIGHT. WIND PROFILES WILL SUPPORT DAMAGING WIND GUSTS AND POSSIBLY TORNADOES. LARGE HAIL WILL ALSO BE POSSIBLE. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS EVENING OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...AND POSSIBLY FARTHER EAST INTO SOUTH CENTRAL MISSOURI OVERNIGHT. * ADDITIONAL INFORMATION... A TORNADO WATCH IS IN EFFECT FOR EASTERN OKLAHOMA AND WESTERN ARKANSAS UNTIL 11 PM. * EXTENDED OUTLOOK... THE NEXT STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA ON MONDAY. FOSTER THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF OR AT HTTP://WEATHER.GOV.
Special weather statement, Nov 23, 6:37 PM CST, 3 hours 8 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240600- HAZARDOUS WEATHER OUTLOOK...RETRANSMISSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 PM CST FRI NOV 23 2001 ...SEVERE WEATHER OUTBREAK POSSIBLE TONIGHT... * HAZARDOUS WEATHER THREAT(S)... DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND POSSIBLE TORNADOES. * THREAT AREAS AND TIMING... SOUTHEAST KANSAS AND SOUTHWEST MISSOURI SOUTHWEST OF A NEVADA TO GAINESVILLE LINE BETWEEN 9 PM AND 2 AM. CENTRAL AND SOUTH CENTRAL MISSOURI NORTHEAST OF A NEVADA TO GAINESVILLE LINE BETWEEN 11 PM AND 4 AM. * DISCUSSION... THUNDERSTORMS WILL RAPIDLY DEVELOP AND INTENSIFY OVER EASTERN OKLAHOMA EARLY THIS EVENING AHEAD OF A STRONG UPPER LEVEL DISTURBANCE COMING OUT OF THE TEXAS PANHANDLE. VERY STRONG WINDS IN THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE WILL CAUSE A SQUALL LINE TO PUSH NORTHEAST INTO SOUTHWEST MISSOURI AND SOUTHEAST KANSAS LATE THIS EVENING. THIS LINE OF STRONG TO SEVERE THUNDERSTORMS WILL PUSH ACROSS THE REMAINDER OF SOUTHERN MISSOURI OVERNIGHT. WIND PROFILES WILL SUPPORT DAMAGING WIND GUSTS AND POSSIBLY TORNADOES. LARGE HAIL WILL ALSO BE POSSIBLE. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS EVENING OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...AND POSSIBLY FARTHER EAST INTO SOUTH CENTRAL MISSOURI OVERNIGHT. * ADDITIONAL INFORMATION... A TORNADO WATCH IS IN EFFECT FOR EASTERN OKLAHOMA AND WESTERN ARKANSAS UNTIL 11 PM. * EXTENDED OUTLOOK... THE NEXT STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA ON MONDAY. FOSTER THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF OR AT HTTP://WEATHER.GOV.
Special weather statement, Nov 23, 7:39 PM CST, 2 hours 6 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 739 PM CST FRI NOV 23 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 812...IN EFFECT UNTIL MIDNIGHT CST FRIDAY NIGHT. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER... LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON... OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR... STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT... HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO... NEVADA...OSAGE BEACH...OZARK...PITTSBURG...ROLLA...SPRINGFIELD... STOCKTON AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Nov 23, 7:45 PM CST, 2 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240600- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE SPRINGFIELD MO 745 PM CST FRI NOV 23 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 812...IN EFFECT UNTIL MIDNIGHT CST FRIDAY NIGHT. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER... LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON... OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR... STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BOLIVAR...BRANSON... CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN... LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH ...OZARK...PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Nov 23, 9:10 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1010 PM CDT FRI NOV 23 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM STOTTS CITY MO .75 INCH HAIL
11/23/01 LAWRENCE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0830 PM EXETER MO WIND DAMAGE
11/23/01 BARRY POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 7:37 PM CST | Tornado Warning | SGF | Lawrence, Newton | 38 min |
| Nov 23, 8:04 PM CST | Tornado Warning | SGF | McDonald | 56 min |
| Nov 23, 8:15 PM CST | Tornado Warning | SGF | Barry | 60 min |
| Nov 23, 9:34 PM CST | Severe Thunderstorm Warning | SGF | Christian, Greene | 56 min |
| Nov 23, 10:43 PM CST | Tornado Warning | SGF | Ozark | 62 min |
| Nov 24, 12:37 AM CST | Severe Thunderstorm Warning | SGF | Howell | 38 min |
| Nov 24, 1:29 AM CST | Severe Thunderstorm Warning | SGF | Dent | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.